Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


What to do when hospitals are not available?
Aug 29, 2000

My brother in Mexico recently found out he has full-blown AIDS. He lives in a small village where adequate medical attention is not available. The only drug he has been given is Retrovir. He still feels weak, tired, and suffers from a loss of appetite and nausea. This brings me to two questions. Is there any way to bring my brother to the United States for Medical treatment (I am not a citizen but a legal resident; he is a Mexican Citizen)?

I drink the Supplemental shake Myoplex. Do you think Myoplex with its 42 grams of Protein, 24 grams of carbs, 2 grams of fat, and various vitamins would be helpful in providing nutrition and increasing his energy?

Response from Dr. Fisher

Your brother desperately needs a full medical evaluation with treatment. Unfortunately I don't know the legal options you might or might not have. You should immediately talk to a local ASO (AIDS service organization, like AIDS Project LA in Los Angeles for example) for advice. The larger ASO's should have someone available with legal expertise.

All of his symptoms could be related to HIV infection alone and might respond to appropriate antiretroviral therapy. Retrovir (AZT) alone is now known to have limited and short-lived benefit. Even a simple 2-drug regimen like AZT and 3TC would be far better than AZT alone. If he continues the AZT without another drug, then resistance to AZT is very likely to occur. One of the reasons for triple-antiretroviral therapy is to prevent this almost inevitable development of resistance.

The supplement that you describe would certainly be likely to help his nutritional status.

But get him medical evaluation and care ASAP!

Alvan Fisher, M.D.


Previous
Oxandrin and Juven - safe together?
Next
would it make a difference?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement